getting started on rebif-- depression as a side effect

A board to discuss the Multiple Sclerosis modifying drug Rebif

getting started on rebif-- depression as a side effect

Postby rothexl » Sat Mar 20, 2010 4:45 pm

Hi, I'm new to this forum, have been dx in Feb 2010 with RRMS. Sorry this is going to be long, hope someone knows anything about this kind of stuff!

I have first been started on Avonex by my neuro- after 1 shot with half the dose I became severely depressed after about 2 days, so my neuro told me to stop it immediately and go onto Rebif the week after. Six days after the Avonex shot, as if someone had flicked a switch, I was completely back to normal again.

So I started Rebif with 1/4 dose for the first week and then increased 1/4 each week until the full dose. It went well for almost 3 weeks, then, on the weekend after 1 week of 3/4 dose I felt a bit flat, but not too badly, so I thought maybe I'm just down in general, then, into the week with full dose, I broke into tears at work and got severely depressed again.

When I finally reached my neuro, he told me to stop immediately and that it's OK to pause for up to a week. He told me to see my psychiatrist (as I am on an antidepressant) for advice. I got an appointment to see the psychiatrist in one week. My neurologist's appointment is another week after that. That makes it two weeks. So what am I supposed to do in the second week?? Also, I have already talked to my psychiatrist about this issue and he has told me I can't increase my dose any further, so I don't expect to get any new information from him.

I deducted from my neuro's reaction that he apparently thinks it's worth trying to stay on Rebif, but as he simply didn't give me any advice, I've decided to take it into my own hands, not that I have a choice at the moment. So I cut back the dose to 1/2 dose again last Friday, as that seemed to be still OK in the past. Since then I haven't been depressed, so I've decided to keep going with 1/2 dose for the time being.

If anyone here has any experience with Rebif and depression as a side effect, I'd be really grateful for any advice or information.

Also, is it normal to be left alone with that as I have described- or am I just expecting too much?

Thanks a lot in advance,

all the best, Rike
User avatar
rothexl
Newbie
 
Posts: 3
Joined: Thu Mar 18, 2010 3:00 pm
Location: Melbourne, Australia

Advertisement

Postby lyndacarol » Sun Mar 21, 2010 8:32 am

What a coincidence that you should post this experience and I have just read my Spring 2010 issue of Multiple Sclerosis Quarterly Report (MSQR), the publication I receive because of participation in NARCOMS, and read the article, "Challenges of Depression in Multiple Sclerosis," on page 15. You will find these sentences on page 16 especially interesting: "Some medications used to treat MS can contribute to depression. Medications used in the treatment of MS, most notably, interferon beta and corticosteroids, are associated with depression."

You seem to have made the connection of depression with the medication, but since the article also mentions "corticosteroids," maybe it would be logical for your physician to order a test of your cortisol level also. Apparently, either or both substances can contribute to depression; could they be working together in concert?
User avatar
lyndacarol
Family Elder
 
Posts: 2393
Joined: Thu Dec 22, 2005 3:00 pm

Postby questor » Sun Mar 21, 2010 8:39 am

Rike,
I took betaseron for a few years in the mid 90's , during which time I also took zoloft to counteract depression. But zoloft came with its own unpleasant side-affect (impotence, which is one of the MS symptoms I struggle with). I gave Rebif a try for a few months, but eventually stopped it for the same reason. I finally accepted the fact that I don't do well with interferons (for me depression and "suicidal ideation" were problems). These side-effects aren't problems for everyone, of course, but for me, I no longer consider the interferons a DMD option.

In 1998, I switched to Copaxone and have been using it daily ever since.

Consider getting off the interferons. Perhaps Copaxone will be a better fit for you.

Good luck,

--Tracy
CCSVI Procedure 9/16/2009 at Stanford
Stent in left and right IJVs
SPMS
Copaxone
Former Ampyra User
Regular Botox Bladder Injections
User avatar
questor
Family Elder
 
Posts: 280
Joined: Mon May 22, 2006 2:00 pm
Location: Northern Calif Monterey Bay Area

Postby rothexl » Sun Mar 21, 2010 8:08 pm

Thanks heaps for your answers, yes, I'm very certain my current deplorable state is caused by Rebif. I'm also suffering from recurrent major depression, but on a highly-dosed antidepressant that normally works very well for me, so I'm fully well- and have been until I started on interferons. I've decided to try for a little bit longer if I can tolerate 1/2 the dose- but if this doesn't work, I'll take on your suggestion to try Copaxone instead. Hope that's working well for you- and will also, in case I have to try it, work for me..!
All the best to both of you,

Rike
User avatar
rothexl
Newbie
 
Posts: 3
Joined: Thu Mar 18, 2010 3:00 pm
Location: Melbourne, Australia


Return to Rebif

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service